Terbinafine (antifungal) induced liver injury: a case report
Terbinafine is an antifungal agent commonly used to treat dermatophytosis. Its common adverse effects are nausea and headache. Oral terbinafine is rarely associated with the development of symptomatic hepatobiliary dysfunction. The following case has been published in The National Medical Journal of India.

A 64-year-old man presented with complaints of yellowish discolouration of his urine and eyes for 5–6 days, clay-coloured stools for 3 days and low-grade fever for 2 days. He was known to have hypertension for the past 11 years and had been prescribed amlodipine 5 mg and atenolol 50 mg once a day.He was on oral terbinafine 250 mg once a day for the past 20 days for tinea cruris and corporis infection.

On examination, he had icterus. Red-coloured circular lesions with central clearing were present predominantly over the chest and abdomen. These lesions had decreased in number after treatment with terbinafine. Rest of the general and systemic examination was unremarkable. On a strong suspicion of drug-induced liver injury, terbinafine was stopped.

Laboratory investigations revealed deranged liver functions. Ultrasound abdomen revealed a normal liver echotexture, intrahepatic biliary radicals, gallbladder, portal vein, spleen and no ascites. Contrast-enhanced computed tomography of the abdomen showed a partially distended gallbladder with peri-gallbladder inflammatory changes, mild thickening of the rectum with inflammatory changes in the perirectal fat suggestive of proctitis and few subcentimetric lymph nodes in the retroperi-toneum.

Microscopy was suggestive of drug-induced cholestasis. The patient responded well to ursodeoxycholic acid, s-adenosylmethionine, proton pump inhibitors and intravenous fluids. His general condition and liver function tests improved. He was discharged and regularly followed up as an outpatient with liver function tests, which gradually normalized over 3 months.

Major takeaway:-
DILI is an important cause of liver injury. Both early withdrawal of the implicated drug and monitoring of liver function tests are recommended while prescribing drugs with known intrinsic or idiosyncratic hepatotoxicity.

Read in detail here: https://pxmd.co/2OWKM
N●●a V●●●●●●●i and 5 others like this1 share
Like
Comment
Share